Alert archive / Wyoming / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS Cheyenne, WY

May 30, 2009Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 30, 2009, 3:08 PM MDT for Platte County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2009, 3:08 PM MDT (21:08 UTC)
Expired
May 30, 2009, 3:32 PM MDT
In force
24 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 105 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.1 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2009-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2009-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 302108
SVRCYS
WYC031-302200-
/O.NEW.KCYS.SV.W.0009.090530T2108Z-090530T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
308 PM MDT SAT MAY 30 2009

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PLATTE COUNTY IN SOUTHEAST WYOMING

* UNTIL 400 PM MDT

* AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED 10 MILES NORTHWEST OF WHEATLAND...AND WAS MOVING
  SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHEATLAND...
  BORDEAUX...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 68 AND
90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4221 10500 4190 10482 4189 10519 4218 10518
TIME...MOT...LOC 2108Z 348DEG 17KT 4213 10510

$$

RE
1 follow-up statement
000 
WWUS55 KCYS 302132
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
332 PM MDT SAT MAY 30 2009

WYC031-302142-
/O.CAN.KCYS.SV.W.0009.000000T0000Z-090530T2200Z/
PLATTE WY-
332 PM MDT SAT MAY 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PLATTE COUNTY IS
CANCELLED...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 68 AND
90.

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH 
THIS THUNDERSTORM.

LAT...LON 4221 10500 4190 10482 4189 10519 4218 10518
TIME...MOT...LOC 2132Z 348DEG 17KT 4202 10507

$$

RE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:25 AM MDT, 11 hours 43 minutes earlier.

Area forecast discussion, May 30, 3:25 AM MDT, 11 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
325 AM MDT SAT MAY 30 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
AFTERNOON AND EARLY NIGHTTIME THUNDERSTORM COVERAGE AND INTENSITY
WILL INCREASE LATER TODAY AND THEN EVEN MORE FOR SUNDAY.  MOISTURE
HAS INCREASED OVER THE CWA MAINLY ABOVE 500 MB EARLY THIS MORNING.
THAT TREND WILL CONTINUE THROUGH SUNDAY NIGHT WITH THE CLOUD BASES
GRADUALLY LOWERING AHEAD OF THE CURRENT UPPER LEVEL LOW NOW OVER
CENTRAL AND SOUTHERN CALIFORNIA.  THE UPPER LEVEL RIDGE THAT HAS
BEEN OVER THE REGION RECENTLY WILL BREAK DOWN AS EARLY AS TONIGHT
AS THE CURRENT CALIFORNIA SLOWLY APPROACHES.  A WEAK SURFACE
BOUNDARY WAS LOCATED FROM THE SOUTHERN NEBRASKA PANHANDLE TO NORTH
CENTRAL WYOMING.  THE BOUNDARY WILL CONTINUE TO MOVE SLOWLY SOUTH
AND BY LATE MORNING WILL BE FROM THE LARAMIE VALLEY TO NORTH
CENTRAL WYOMING.  THERE WILL NOT BE MUCH IN THE WAY OF DYNAMICS
AGAIN THIS AFTERNOON AND EARLY TONIGHT...BUT WITH THE ADDED
MOISTURE AND THE SURFACE FORCING THUNDERSTORMS WILL MORE LIKELY
THAN ON FRIDAY.  THE ACTIVITY WILL BE WEAK...WITH MARGINAL
INSTABILITY AND CAPE VALUES BETWEEN 400 AND 800 J/KG.  WIND GUSTS
ESPECIALLY IN THE WEST PART OF THE CWA SHOULD RESULT FROM THE
STORMS.  LITTLE OR NO ACTIVITY WILL DEVELOP OVER THE NORTHEAST
CORNER OF THE CWA THIS AFTERNOON AND EARLY TONIGHT AS BUFKIT RAOBS
INDICATE A WEAK CAP REMAINS IN PLACE AT KCDR.  TEMPERATURES WILL
ALSO BE 2 TO 5 DEGREES COOLER BEHIND THE FRONT TODAY.  THE MOISTURE
WILL BE GREATER ON SUNDAY AND THE FILLING UPPER LOW WILL BE NEAR
THE FOUR CORNERS AREA BY 00Z MONDAY.  THE SURFACE BOUNDARY SHOULD
BE SLIGHTLY FURTHER EAST AND THE AIR MASS WILL BE MORE UNSTABLE AND
WILL HAVE HIGHER CAPE VALUES THAN THOSE OF LATER TODAY.  HAVE
BUMPED UP POPS FOR THE AFTERNOON AND EARLY NIGHTTIME HOURS OF BOTH
DAYS.  THE ACTIVITY WILL CONTINUE THROUGH MUCH OF SUNDAY NIGHT AS
THE SHORTWAVE TROUGH MOVES ACROSS THE CENTRAL ROCKIES.  THE
TEMPERATURES WILL WARM A BIT FOR SUNDAY IN MOST AREAS.  MODELS ARE
FAIRLY CLOSE THROUGH SUNDAY NIGHT IN THEIR SYNOPTICE DEPICTION.  THE
GFS IS DRIER AND DEVELOPS LESS QPF OVER THE CWA THAN THE OTHER
MODELS THROUGH SUNDAY AFTERNOON.

.LONG TERM...MONDAY THROUGH FRIDAY...
UNSETTLED AND COOLER WEATHER IS IN STORE FOR THE EXTENDED PERIOD.
WEAK WESTERLY FLOW WILL BE ALOFT MON AND TUE.  A FAIRLY STRONG COLD
FRONT WILL MOVE ACROSS THE CWA BY MON NIGHT/TUES.  MOIST UPSLOPE
FLOW WILL DEVELOP BEHIND THE FRONT.  SCATTERED SHOWERS AND AFTERNOON
THUNDERSTORMS WILL OCCUR ACROSS THE ENTIRE CWA BOTH MON AND TUES.
FOR WED AND THUR...THE FLOW ALOFT WILL BECOME NW AS AN UPPER RIDGE
BUILDS OVER THE CENTRAL AND SOUTHERN ROCKIES...WITH A BROAD UPPER
TROUGH OVER THE EASTERN U.S.  DIURNAL SHOWERS AND A SLIGHT CHANCE OF
THUNDERSTORMS WILL OCCUR DURING THIS TIME.  ON FRI...THE NW FLOW
WILL CONT ALOFT AND AN UPPER LOW THAT HAS BEEN OFF THE CA COAST FOR
SEVERAL DAYS WILL MOVE INLAND.  TEMPERATURES SHOULD REBOUND OVER THE
FORECAST AREA ON FRIDAY AS THICKNESSES INCREASE BEFORE THE NEXT COLD
FRONT MOVES SOUTH OUT OF CANADA.  HIGH TEMPERATURES WILL BE FROM 3
TO 6 DEGREES BELOW NORMAL ON MON AND TUES...AROUND NORMAL WED AND
THUR...AND AROUND 5 DEGREES ABOVE NORMAL ON FRI.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH SUNDAY NIGHT.  THERE
MAY BE BRIEF MVFR CEILINGS AND VISIBILITIES ASSOCIATED WITH THE
AFTERNOON AND EARLY NIGHT TIME THUNDERSTORMS DURING THAT TIME.  THE
ACTIVITY LATER TODAY WILL ALSO PRODUCE WIND GUSTS TO 45 MPH MAINLY
IN AREAS ALONG AND WEST OF THE LARAMIE RANGE.

&&

.FIRE WEATHER...CONDITIONS WILL BE SLIGHTLY COOLER AND WITH SLIGHTLY
HIGHER RELATIVE HUMIDITIES OVER THE CWA TODAY BEHIND THE COLD FRONT.
TEMPERATURES WILL WARM 2 TO 5 DEGREES IN MOST AREAS FOR SUNDAY...WITH
MINIMUM RELATIVE HUMIDITIES ONLY DROPPING A BIT.  THUNDERSTORM WIND
GUSTS WILL PRODUCE BRIEF AND LOCAL WIND GUSTS TO 45 MPH THIS
AFTERNOON AND EARLY TONIGHT.  OTHERWISE SURFACE WINDS WILL BE LESS
THAN 15 MPH THROUGH SUNDAY NIGHT.  THE SMALL FUELS OVER THE CWA ARE
STILL GREEN AND THE RESULTING FIRE DANGER WILL REMAIN LOW TO
MODERATE LIKELY THROUGH NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND/KMD
Hazardous weather outlook, May 30, 10:09 AM MDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1009 AM MDT SAT MAY 30 2009

NEZ001>003-019>021-054-055-WYZ059>062-065-067>070-311615-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
LARAMIE VALLEY-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1009 AM MDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON
AND CONTINUE THROUGH THE EARLY EVENING. THE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE...BUT SMALL HAIL AND GUSTY WINDS UP TO 50
MPH MAY BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE
AREA SUNDAY THROUGH TUESDAY AND A SLIGHT CHANCE OF LATE DAY
THUNDERSTORMS FROM WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ063-064-066-311615-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE RANGE-
1009 AM MDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON.
THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT SMALL HAIL
AND GUSTY WINDS UP TO 50 MPH WILL BE POSSIBLE WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON THUNDERSTORMS ARE LIKELY ON SUNDAY. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS OVER THE AREA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, May 30, 11:58 AM MDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1158 AM MDT SAT MAY 30 2009

WYZ059-063>066-301900-
CONVERSE-SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-
LARAMIE RANGE-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...CENTENNIAL...
GARRETT...LARAMIE...BUFORD...HORSE CREEK
1158 AM MDT SAT MAY 30 2009

...THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS...

SOME THUNDERSTORMS HAD ALREADY DEVELOPED LATE THIS MORNING MAINLY
OVER AND NEAR THE MOUNTAINS OF SOUTHEAST WYOMING. AT 1150 AM MDT...
THE STRONGEST THUNDERSTORM WAS ABOUT 15 MILES SOUTHWEST OF DOUGLAS.
OTHER STORMS WERE LOCATED NEAR AND EAST OF ARLINGTON AND SOUTHEAST
OF ENCAMPMENT. ALL OF THE STORMS WERE MOVING SLOWLY EAST.

THUNDERSTORMS WILL BECOME SCATTERED IN COVERAGE THIS AFTERNOON.
WHILE MOST OF THE STORMS WILL REMAIN RATHER WEAK...A FEW WILL
PRODUCE BRIEF HEAVY RAIN...GUSTY WINDS TO 40 MPH AND POSSIBLY
SOME SMALL HAIL.

PEOPLE IN SOUTHEAST WYOMING SHOULD BE ALERT FOR THUNDERSTORMS
THIS AFTERNOON. SHOULD A STORM APPROACH YOUR AREA...SEEK SHELTER
IMMEDIATELY...INDOORS IF POSSIBLE.

JLH
Special weather statement, May 30, 1:19 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
119 PM MDT SAT MAY 30 2009

WYZ059-061>067-302030-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...RAWLINS...HANNA...
MEDICINE BOW...CENTENNIAL...GARRETT...LARAMIE...BUFORD...
HORSE CREEK...WHEATLAND...GUERNSEY
119 PM MDT SAT MAY 30 2009

...THUNDERSTORMS INCREASING IN COVERAGE OVER SOUTHEAST WYOMING...

THUNDERSTORMS CONTINUED TO DEVELOP ACROSS SOUTHEAST WYOMING EARLY
THIS AFTERNOON. MOST OF THESE WERE OVER ALBANY AND CARBON COUNTIES
...AS WELL AS OVER SOUTHERN CONVERSE AND WESTERN PLATTE COUNTIES.
AT 115 PM MDT...THE STRONGEST STORMS WERE ABOUT 10 MILES EAST AND
15 MILES NORTHEAST OF LARAMIE. OTHER STRONG STORMS WERE LOCATED
SOUTH AND SOUTHWEST OF DOUGLAS.

ALL OF THE THUNDERSTORMS WERE MOVING SLOWLY EAST OR SOUTHEAST.
HEAVY RAIN...SMALL HAIL AND BRIEF GUSTY WINDS OVER 40 MPH CAN BE
EXPECTED AS THESE STORMS PASS.

PEOPLE IN SOUTHEAST WYOMING SHOULD STAY ALERT TO THUNDERSTORMS
THIS AFTERNOON. SHOULD A STORM APPROACH YOU...SEEK A SAFE PLACE
IMMEDIATELY...INDOORS IF POSSIBLE.

JLH
Special weather statement, May 30, 2:28 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
228 PM MDT SAT MAY 30 2009

WYZ059-061>067-069-302130-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...RAWLINS...HANNA...
MEDICINE BOW...CENTENNIAL...GARRETT...LARAMIE...BUFORD...
HORSE CREEK...WHEATLAND...GUERNSEY...CHEYENNE
228 PM MDT SAT MAY 30 2009

...THUNDERSTORMS RUMBLING OVER MUCH OF SOUTHEAST WYOMING...

THUNDERSTORMS CONTINUED TO INCREASE IN COVERAGE AND INTENSITY OVER
SOUTHEAST WYOMING MAINLY TO THE WEST OF INTERSTATE 25 EARLY THIS
AFTERNOON. AT 215 PM MDT...THE STRONGEST STORM WAS ABOUT 20 MILES
NORTHWEST OF WHEATLAND. THERE WAS ALSO A BROKEN LINE OF STRONG
THUNDERSTORMS FROM 30 MILES NORTHEAST OF LARAMIE TO JUST SOUTHEAST
OF LARAMIE TO 15 MILES SOUTHWEST OF LARAMIE.

ALL OF THE THUNDERSTORMS WERE MOVING SLOWLY EAST OR SOUTHEAST.
HEAVY RAIN OVER AN INCH AND A GOOD AMOUNT OF PEA TO MARBLE SIZE HAIL
WILL CONTINUE TO OCCUR WITH THE STRONGER THUNDERSTORMS. VERY HEAVY
RAIN AND LOTS OF SMALL HAIL HAS ALREADY CAUSED AN ACCIDENT ON THE
INTERSTATE 80 SUMMIT SOUTHEAST OF LARAMIE EARLY THIS AFTERNOON.

PEOPLE IN SOUTHEAST WYOMING SHOULD STAY ALERT FOR THUNDERSTORMS
THROUGH THE AFTERNOON. SHOULD A STORM APPROACH YOUR AREA...SEEK
SHELTER IMMEDIATELY...INDOORS IF POSSIBLE. TRAVELERS ARE URGED TO
TURN OFF THEIR CRUISE CONTROL...SLOW DOWN AND EVEN PULL OVER DUE
TO LIMITED VISIBILITIES IN THE RAIN AND HAIL. REMEMBER...ROADS
WILL BECOME SLICK FROM THE RAIN AND SMALL HAIL.

JLH

Nearby

Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.